Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Wichita, KS

May 13, 2005McPherson County, Kansas

NWS Wichita, KS issued this flash flood warning at May 13, 2005, 9:55 AM CDT for McPherson County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 9:55 AM CDT (14:55 UTC)
Expired
May 13, 2005, 4:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 131457
FFWICT
KSC113-132100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
955 AM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS.

* UNTIL 400 PM CDT.

* AT 953 AM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR   
ESTIMATED RAINFALL RATES OF 1 TO 1.5 INCHES/HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...MCPHERSON...CANTON...GALVA...INMAN...LINDSBORG...        
  MARQUETTE...MOUNDRIDGE AND ROXBURY.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3858 9737 3818 9738 3819 9790 3858 9792

$$

BOWMAN
2 follow-up statements
000 
WGUS73 KICT 131542
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1041 AM CDT FRI MAY 13 2005

KSC113-132100-
MCPHERSON KS-
1041 AM CDT FRI MAY 13 2005

...FLASH FLOOD WARNING CONTINUES FOR MCPHERSON COUNTY UNTIL 400 PM
CDT...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD ENDED, HOWEVER LOCAL LAW ENFORCEMENT 
OFFICIALS REPORTED THAT NUMEROUS LOW LYING ROADS HAD WATER OVER THEM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3858 9737 3818 9738 3819 9790 3858 9792

$$

/BOWMAN
000 
WGUS73 KICT 131728
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1227 PM CDT FRI MAY 13 2005

KSC113-131737-
MCPHERSON KS-
1227 PM CDT FRI MAY 13 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MCPHERSON COUNTY 
HAS BEEN REISSUED AS A FLOOD WARNING...


LAT...LON 3858 9737 3818 9738 3819 9790 3858 9792

$$

/COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 13, 7:15 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 13, 7:15 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
715 AM CDT FRI MAY 13 2005

.DISCUSSION...
WIDESPREAD TSRA THAT PRODUCED 1-3 INCH RAINFALLS ACROSS MUCH OF SC KS
HAVE VACATED MOST OF THIS AREA, AS MID-LEVEL SHORTWAVE VENTURING EAST
OVER SW KS INDUCES DRIER AIR TO PUSH EAST TOWARD SW CORRIDOR. THERE-
FORE REORIENTED THIS MORNINGS POP GRADIENT ACROSS SC KS TO REFLECT
THIS LATEST TREND. HOWEVER, BOTH GFS80 & ETA80 06Z INTERMEDIATE
RUNS CONT TO DEPICT REGION OF FAIRLY STRONG MID-LEVEL ASCENT ASSOCI-
ATED WITH PRIMARY MID-LEVEL TROF PROGGED TO SWEEP EAST ACROSS THE TX
& OK PANHANDLES THIS AFTERNOON. THE MID-LEVEL ASCENT INTENSIFIES AS
THIS FEATURE APPROACHES SW FLANK OF THE WICHITA FORECAST AREA. PER
THIS REASON HAVE RETAINED 50-70% POPS ACROSS SC KS WITH THE HIGHER
POPS ASSIGNED TO BUTLER & COWLEY COUNTIES WHERE ALIGNED WITH
WELL-DEFINED SFC-850MB THETA-E RIDGE AXIS.
ES

---------------------------------------------------------------------

.PREVIOUS DISCUSSION... /ISSUED 420 AM CDT FRI MAY 13 2005/

FORECAST HIGHLIGHT: FLASH FLOOD WATCH ISSUED FOR ALL OF SOUTHEAST KS
INCLUDING BUTLER & COWLEY COUNTIES.

TODAY:
NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINS TO CONTINUE THROUGHOUT
THE DAY ALONG & SE OF COLD FRONT MOVG SLOWLY SE INTO MOISTURE-RICH
ENVIRONMENT. AM ISSUING FLASH FLOOD WATCH FOR ALL OF SE KS INCLUDING
BUTLER & COWLEY COUNTIES AS 1 & 3-HOURLY FFGS TO BE REACHED ACROSS
MOST OF THESE AREAS BY EVENING.

TONIGHT:
ALL SHORT-TERM MODELS IN DECENT AGREEMENT IN PUSHING COLD FRONT SE OF
FORECAST AREA BY 7 PM AS MID-UPR LOW MOVES EAST ACROSS MANITOBA INTO
SW ONTARIO. HOWEVER, BEHAVIOR OF THE COLD FRONT TO BE WATCHED CLOSELY
AS ANY DELAY WOULD IMPLY HEAVY RAIN-PRODUCING THUNDERSTORMS TO PERSIST
OVER SE KS WELL INTO THE NIGHT & AS SUCH WOULD INCREASE FLASH-FLOOD
POTENTIAL ACROSS SE KS.

SATURDAY:
POST-FRONTAL SHRA MAY LINGER INTO MORNING ACROSS EXTREME SE KS & HAVE
ASSIGNED 20-30% POPS TO AREAS ALONG & SE OF LINE FROM YATES CENTER
TO SEDAN (IN CENTRAL CHAUTAUQUA COUNTY).

SATURDAY NIGHT-SUNDAY:
DRY WEATHER SLATED ALL AREAS AS WEAK MID-UPR RIDGE DRIFTS EAST FROM
THE ROCKIES OVER THE HIGH PLAINS.

SUNDAY NIGHT & MONDAY:
GFS80 & ETA80 (MORE SO THE ETA80) DEPICT ONSET OF 850-MB MOIST ADVEC-
TION IN RESPONSE TO GRADUALLY DEEPENING WESTERN PLAINS SFC TROF.
ETA80 PROGGING CONSIDERABLE RAINFALL FOR MOST OF FORECAST AREA BY
MONDAY MORNING BUT CONSIDERING FAIRLY WEAK UPPER DECK DYNAMICS THINK-
ING IS THAT THIS QPF IS OVERDONE. HAVE HOWEVER ASSIGNED 20-30% POPS
TO BOTH CENTRAL & SC KS WHERE NO DOUBT CLOSER TO STRENGTHENING SFC TO
850-MB MOISTURE AXIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  50  72  44 /  80  60  10   0
HUTCHINSON      71  48  71  43 /  60  40   0   0
NEWTON          72  49  71  43 /  80  50   5   0
ELDORADO        73  50  71  43 / 100  60  10   0
WINFIELD-KWLD   75  51  73  45 /  90  70  20   0
RUSSELL         67  46  70  41 /  30  20   0   0
GREAT BEND      69  46  71  42 /  30  30   0   0
SALINA          69  47  70  42 /  50  30   0   0
MCPHERSON       70  48  70  42 /  60  40   0   0
COFFEYVILLE     77  53  71  44 / 100  90  30   0
CHANUTE         76  52  70  44 /  90  80  20   0
IOLA            76  51  69  44 /  90  80  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FROM 7 AM UNTIL 8 PM CDT FRIDAY FOR THE
FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA...COWLEY...
ELK...GREENWOOD...LABETTE...MARION...MONTGOMERY...NEOSHO...SUMNER...
WILSON...AND WOODSON.

&&

/ES
Hazardous weather outlook, May 13, 5:25 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT FRI MAY 13 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
525 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL PERSIST THROUGHOUT THE DAY AND INTO THIS
EVENING OVER PRIMARILY SOUTHEAST KANSAS, AS WELL AS THAT PART OF
SOUTH-CENTRAL KANSAS ALONG, AND EAST, OF THE TURNPIKE. CAPABLE OF
VERY HEAVY RAINS, FLOODING IS LIKELY OVER MOST OF THESE AREAS. FOR
DETAILS, REFER TO THE FLOOD WATCH THAT HAS IS IN EFFECT FOR MOST OF
THESE AREAS UNTIL 7 PM THIS EVENING. THE FLOOD WATCH MAY NEED TO BE
EXTENDED INTO THE EVENING, SO BE LISTENING FOR LATER STATEMENTS AND
HAZARDOUS WEATHER OUTLOOKS, ESPECIALLY THOSE ISSUED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS LATE SUNDAY NIGHT AND MONDAY
OVER AREAS PRIMARILY ALONG, AND WEST, OF I-135. AT THIS TIME IT
DOESNT APPEAR THE THUNDERSTORMS WILL BE SEVERE, HOWEVER ONE SHOULD
LISTEN FOR SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS, ESPECIALLY THOSE
ISSUED ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ES

In the hours before

Local storm report, May 13, 9:24 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      COTTONWOOD FALLS        38.37N 96.54W
05/13/2005                   CHASE              KS   PUBLIC

            SEVERAL COUNTY ROADS UNDER WATER MAKING TRAVEL DIFFICULT.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:36 PM CDTFlash Flood WarningICTMarion6 hr
May 13, 2:09 AM CDTFlash Flood WarningICTChase6 hr
May 13, 7:42 AM CDTFlash Flood WarningICTChase5 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.